DOCTOR'S VIEW ARCHIVE

Dietary Supplements Can Cause Liver Damage
More Research and Regulation Is Needed

Medical Author: Tse-Ling Fong, MD
Medical Editor: Leslie J. Schoenfield, MD, PhD
Medical Reviewing Editor: Dennis Lee, MD

Dietary supplements, which are also referred to as health supplements, include herbal products, vitamins, minerals, and any product that is not being marketed as a food or drug (medication). People take dietary supplements with the idea of maintaining or improving their health. Recently, however, my colleagues and I reported in a medical journal a series of seven patients who were referred to us with severe liver injury. They developed the liver damage after taking a health supplement called Lipokinetix® to lose weight. This supplement is a mixture of chemicals that includes an extract from a particular tea. It is said to reduce weight by working to mimic exercise and increase metabolism.

How and why can dietary supplements damage the liver? Within three months of starting Lipokinetix, these seven patients developed symptoms of acute hepatitis, including tiredness, loss of appetite, and abdominal pain. They sought medical attention and their blood tests revealed severe liver damage. One of the patients actually developed acute (rapid) liver failure and almost required a liver transplant to save her life. After being in a coma for three days, she miraculously recovered and was able to leave the hospital. Indeed, in all seven patients, the symptoms disappeared and the liver tests returned to normal within several months after discontinuing Lipokinetix. That said, I have since been informed of another individual who took this same supplement, developed acute liver failure, and did require a liver transplant. She is doing well now. However, so that her body can continue to accept the new (foreign) liver, she will be taking powerful anti-rejection medications for the rest of her life.